You may face a situation when  you r someone with you  goes over.  This section gives you advice on recognising signs and symptoms and what to do.

How to recognise when someone has overdosed.

Overdose signs and symptoms will vary according to the substance used. The summary below gives an overview of what you might expect to see.

DEPRESSANT OVERDOSE

Opioids, benzodiazepines and alcohol are all depressants, which means they slow the central nervous system, including breathing and heart rate. Too much of any one of these substances on their own or in combination can kill or cause permanent brain damage.

Signs of depressant drug overdose (e.g. heroin, morphine, oxycodone, fentanyl, methadone) include:

  • Shallow breathing or not breathing at all
  • Snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
  • Blue lips or fingertips
  • Foppy arms and legs
  • No response to stimulus
  • Disorientation
  • Unrousable (can’t be woken up) unconsciousness.

 

ALCOHOL POISONING/OVERDOSE

Generally people do not automatically think of alcohol when they think of overdose, but alcohol is a depressant and it is all too possible to overdose on it. Acute alcohol poisoning, which is usually a result of binge drinking, is an example.

Signs of alcohol intoxication to the point of overdose include:

  • Disorientation
  • Loss of coordination
  • Vomiting
  • Seizures
  • Irregular or slow breathing (less than eight breaths a minute)
  • Blue-tinged or pale skin
  • Low body temperature (hypothermia)
  • Stupor (being conscious but unresponsive)
  • Unconsciousness (passing out).

 

STIMULANT OVERDOSE

It is possible to overdose on amphetamines such as speed and ice. Amphetamine overdose increases the risk of heart attack, stroke, seizure or drug-induced psychotic episodes.

Amphetamine overdoses look different from an opioid OD, and signs and symptoms include:

  • Chest pain
  • Disorientation/confusion
  • Severe headache
  • Seizures
  • High temperature (overheating, but not sweating)
  • Difficulty breathing
  • Agitation and paranoia
  • Hallucinations

If you want to know more about drugs, please go to sections “What Drugs and Alcohol can do to the body” and “Drugs and Their Effects”

WHAT IF SOMEONE OVERDOSES?

  • Stay with them and assure them everything will be okay
  • If they appear unconscious, try to get a response from them (eg: call their name).
  • If you can’t get a response put them in the recovery position and call an ambulance.
  • Commence first-aid. Emergency operators can give CPR instructions.
  • Keep an eye on them. People can go in and out of consciousness.
  • If stimulants such as amphetamines are thought to be involved, a person may feel hot, anxious or agitated. Try to move them somewhere cooler and quieter. Or try to make the place quieter.

 

WHEN TO CALL AN AMBULANCE

People are often reluctant to call an ambulance for fear of police involvement or concern about the cost of a call-out. The police will only attend if there is a fatality or if their presence is requested, for example if the ambulance crew feel threatened. This is an issue worldwide.

In addition to unconsciousness, call for emergency help when someone is:

  • Having a seizure
  • Experiencing severe headache
  • Experiencing chest pain
  • Experiencing breathing difficulties
  • Extremely paranoid, agitated and/or confused.

 

It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Exhibiting only a few could still mean they are in trouble and need emergency help.

If you want to speak to someone at Kaleidoscope, its simple. Pick up the phone and call us on : 01686 207 111.

This is our single point of contact number, which rings all of our 4 offices, so your call may be answered by a member of staff from anywhere across Powys. The number is operational from 9 until 5, Monday to Friday.

If you have a crisis outside of our opening hours then please call the free national helpline as follows:

Freephone: 0808 808 2234

Or text DAN to: 81066

Alternatively you can also drop in at any of our offices across Powys; the office addresses direct contact details can be found by clicking here